Logo Annals of Transplantation Logo Annals of Transplantation Logo Annals of Transplantation

09 December 2009

Atypical calcineurin inhibitor-induced haemolytic uremic syndrome after liver transplantation

Agnieszka Furmańczyk, Ewa Komuda-Leszek, Magdalena Durlik

Ann Transplant 2009; 14(4): 47-51 :: ID: 880554

Abstract

Background: A case of calcineurin inhibitor (CNI) - induced haemolytic uremic syndrome (HUS) after liver transplantation leading to irreversible renal failure is described.
Case Report: We present case history of 25-years old male after liver transplantation due to cryptogenic cirrhosis with prolonged worsening graft function, who developed HUS. Unsatisfactory graft function was the reason of performing numerous graft biopsies. Features of acute and chronic rejection (CR) of liver were histopathologically confirmed. Vanishing bile duct syndrome as manifestation of CR was stated and immunosuppressive regimen was intensified (tacrolimus placed cyclosporin). High blood levels of tacrolimus were maintained (~20-22 ng/ml) on dose 3 mg twice a day. No clinical effect was observed. Renal failure was improving (serum creatinine was 3.3 mg/dl and eGFR was 24 ml/min/1.73 m[sup]2[/sup]). After four months of maintaining high dose of tacrolimus patient was referred to our center in order to estimate indications for liver retransplantation. On admission severe haemolytic anaemia, thrombocytopenia and acute renal failure were detected. Atypical HUS probably related to CNI was diagnosed. Tacrolimus administration was discontinued. Blood and plasma transfusion as well as plasmapheresis were implemented. Haemolysis was limited, but renal function was not improved. Renal biopsy revealed features of irreversible nephropathy in course of thrombotic micrangiopathy. Despite previously maitaining high dose of CNI, there were no signs of CNI nephrotoxicity. Patient required haemodialysis. Due to necessity of haemodialysis and worsening function of liver, patient was accepted to liver and kidney transplantation.
Conclusions: High CNI blood concentration in patient after liver transplantation can be atypical cause of HUS and leads to irreversible renal failure.

Keywords: thrombotic microangiopathy, Liver Transplantation

Comments

In Press

06 May 2022 : Original article  

Phosphatidylethanol (PEth) for Monitoring Sobriety in Liver Transplant Candidates: Preliminary Results of D...

Ann Transplant In Press; DOI: 10.12659/AOT.936293  

27 Apr 2022 : Review article  

A Systematic Review of the Literature on Chronic Kidney Disease Following Liver Transplantation

Ann Transplant In Press; DOI: 10.12659/AOT.935170  

Most Viewed Current Articles

31 Dec 1969 : Original article  

Efficacy and Safety of Tacrolimus-Based Maintenance Regimens in De Novo Kidney Transplant Recipients: A Sys...

DOI :10.12659/AOT.933588

Ann Transplant 2021; 26:e933588

31 Dec 1969 : Review article  

Recurrence of Hepatocellular Carcinoma After Liver Transplantation: Risk Factors and Predictive Models

DOI :10.12659/AOT.934924

Ann Transplant 2022; 27:e934924

31 Dec 1969 : Review article  

Kidney Transplantation in the Times of COVID-19 – A Literature Review

DOI :10.12659/AOT.925755

Ann Transplant 2020; 25:e925755

31 Dec 1969 : Case report  

Combined Liver, Pancreas-Duodenum, and Kidney Transplantation for Patients with Hepatitis B Cirrhosis, Urem...

DOI :10.12659/AOT.935860

Ann Transplant 2022; 27:e935860

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

Annals of Transplantation eISSN: 2329-0358
Annals of Transplantation eISSN: 2329-0358